[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.166.22. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1976

Eye Diseases Induced by Topically Applied SteroidsThe Thin Edge of the Wedge

Arch Dermatol. 1976;112(11):1529-1530. doi:10.1001/archderm.1976.01630350005001
Abstract

IN the wake of progress and development in therapy, diseases that are attributable to these same advances may follow. The stimulus for this communication was a recent study by the ad hoc committee of the American Academy of Dermatology on the advisability of over-the-counter sales of topical hydrocortisone remedies. It soon became clear that adverse effects from ocular applications of steroid medications were known and appreciated by only a few medical specialists and by fewer practicing physicians. The purpose of this presentation is an informative review of these important adverse effects, so they may be given serious consideration, yet the danger not be exaggerated.

Ophthalmologists1-4 have demonstrated the occurrence of increased ocular pressure (ocular hypertension), glaucoma, and other serious adverse effects, including cataract, from ocular applications of glucocorticosteroid drops and ointment. Hydrocortisone can also produce these adverse effects.5-6 Increased susceptibility to ocular hypertension from steroid drops or ointment

First Page Preview View Large
First page PDF preview
First page PDF preview
×